Education And Debate

Lesson of the Week: Fatal methadone overdose

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7055.481 (Published 24 August 1996) Cite this as: BMJ 1996;313:481
  1. T J Hendra, consultant physiciana,
  2. S P Gerrish, consultant anaesthetista,
  3. A R W Forrest, consultant chemical pathologista
  1. a Directorate of Medicine, Intensive Care Unit and Department of Clinical Chemistry, Royal Hallamshire Hospital, Sheffield S10 2JF
  1. Correspondence to: Dr T J Hendra, Department of Geriatric Medicine, Royal Hallamshire Hospital, Sheffield S10 2JF.

    Methadone is a synthetic opioid with potent analgesic effects often used for the detoxification or maintenance of an opiate addict. It differs from morphine in that it has an exceptionally prolonged duration of action with a half life averaging 25 hours, although durations of up to 52 hours have been reported during long term maintenance treatment.1 The variation in metabolism may be responsible for the irregular and unpredictable clinical course of patients who have taken overdoses of this agent.

    Methadone overdose can follow an unpredictable course in non- tolerant patients, who are at risk of sudden death

    Case report

    A 22 year old man presented to the accident and emergency department at 1400 hours having taken an overdose of 420 mg of methadone three hours earlier; he had obtained the drug illicitly. He was a known drug misuser who had epilepsy, treated with sodium valproate. He had been treated before for depression with amitriptyline and fluoxetine. A heavy cigarette smoker with a high alcohol intake, he had taken four overdoses within the past two months.

    On arrival he was drowsy and refused to submit to regular nursing observations. On leaving the hospital, he collapsed on the pavement while smoking a cigarette. After being brought back into the department, unconscious and unresponsive to pain, he was given three 0.4 mg boluses of intravenous naloxone and 0.4 mg flumazenil, with a prompt improvement in his level of consciousness. He was transferred to the admissions ward, where he cooperated poorly with monitoring by the nursing staff and hindered the use of a pulse oximeter by frequently getting out of bed and wandering out of the …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe